Dose-dependent influence of 5-aminosalicylates on thiopurine metabolism

Nanne K.H. De Boer*, Dennis R. Wong, Bindia Jharap, Peer De Graaf, Piet M. Hooymans, Chris J.J. Mulder, Frank Rijmen, Leopold G.J.B. Engels, Adriaan A. Van Bodegraven

*Corresponding author for this work

Research output: Contribution to journalArticleAcademicpeer-review

Abstract

INTRODUCTION: Studies indicated that 5-aminosalicylates (5-ASA) may influence the metabolism of thiopurines; however, conclusions were restricted as a result of number of patients or study design. AIM: To determine the influence of 5-ASA on thiopurine metabolism, we performed a prospective multicenter pharmacokinetic interaction study of two different 5-ASA dosages (2 g daily followed by 4 g daily) in 26 inflammatory bowel disease (IBD) patients during steady-state AZA or 6-MP therapy. RESULTS: The 4-wk coadministration of 2 g 5-ASA daily, followed by a 4-wk period of 4 g 5-ASA daily, led to a statistical significant increase of 40% (absolute 84 pmol/8 × 108 RBC) and 70% (absolute 154 pmol/8 × 108 RBC) in 6-thioguaninenucleotide levels (6-TGN), respectively. A rise in 6-TGN levels was observed in 100% of patients after a 4-wk period of 4 g 5-ASA daily. The 6-methylmercaptopurine- ribonucleotide levels did not change. Signs of myelotoxicity were observed in 7.7% of patients (N = 2). CONCLUSIONS: The level of the pharmacologically active 6-TGN significantly increases in a dose-dependent manner during 5-ASA coadministration. IBD patients who are unresponsive or refractory to standard thiopurine therapy may benefit from the coadministration of 5-ASA, leading to an increase in 6-TGN levels.

Original languageEnglish
Pages (from-to)2747-2753
Number of pages7
JournalAmerican Journal of Gastroenterology
Volume102
Issue number12
DOIs
Publication statusPublished - 1 Dec 2007

Cite this